Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 19, NWS Topeka, KS

May 6, 2015Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2015, 6:26 PM CDT for Republic County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2015, 6:26 PM CDT (23:26 UTC)
Expired
May 6, 2015, 7:15 PM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 78 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:00 PM CDTHAIL 12 Ne Courtland, KSSPOTTER REPORTED QUARTER INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS53 KTOP 062326
SVRTOP
KSC157-070015-
/O.NEW.KTOP.SV.W.0019.150506T2326Z-150507T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT WED MAY 6 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORMOSO...
  AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BELLEVILLE...NORWAY...COURTLAND...SCANDIA...REPUBLIC AND MUNDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9742 3965 9779 3965 9793 3990 9794
      4001 9793
TIME...MOT...LOC 2326Z 221DEG 33KT 3973 9796

HAIL...1.50IN
WIND...60MPH

$$

SANDERS
1 follow-up statement
799 
WWUS53 KTOP 070002
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT WED MAY 6 2015

KSC157-070015-
/O.CON.KTOP.SV.W.0019.000000T0000Z-150507T0015Z/
REPUBLIC-
702 PM CDT WED MAY 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
REPUBLIC COUNTY UNTIL 715 PM CDT...

AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REPUBLIC...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZED HAIL 
SOUTHWEST OF REPUBLIC AT 700 PM.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE AND MUNDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9742 3965 9779 3965 9793 3990 9794
      4001 9793
TIME...MOT...LOC 0001Z 220DEG 34KT 3990 9780

HAIL...1.50IN
WIND...60MPH

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:16 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 6, 3:16 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT Wed May 6 2015

.SHORT TERM...(This Evening through Thursday)
Issued at 305 PM CDT WED MAY 6 2015

Shortwave trough seen in water vapor imagery across western KS has
helped with widespread shower/thunderstorm development over
northwest and north central KS.  Per SPC, low-level shear very
strong across western parts of our area while 0-6 km bulk shear not
extremely impressive. This could result in heavy precip supercells
across north central KS this afternoon/evening with all types of
severe weather.  Models indicate the potential for training of
activity in north central KS this evening and some potential for
flooding.

Even in the short term of tonight and tomorrow, little consistency
among models in timing of heavier precip farther east and when
chances decrease.  If NAM was right late tonight and much of
Thursday would be relatively rain free across forecast area in
shortwave ridging, while other short range models have more
significant chances for precip throughout that period as weak,
difficult to resolve disturbances move through the southwest flow
aloft.  Hard to be too definite with this so have generally gone 30
to 50 percent POPS for late tonight through Thursday.

Will need to monitor movement and persistence of any significant
precip areas given the saturated soil across portions of eastern
KS.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 305 PM CDT WED MAY 6 2015

Forecast focus on excessive rains and flooding and severe weather
threat through the weekend.

Will use a blend of GFS/ECWMF for the weekend system since the NAM
is the outlier much slower and further south than the latest GFS
and EC.

For the Thu night into Fri night time frame...a front will remain
draped across the area with continued SW flow aloft and weak waves
expected to support continued convection across much of the area.
Cannot rule out severe storms given continued 6KM shear and
instability THU night into FRI night and the flooding risk may
also increase as repeated bouts of heavy rains will saturate more
of the area and begin to cause rises on area mainstem rivers. The
greatest severe risk still appears to be later Saturday as a major
upper low ejects into the Plains. 12Z GFS is the fastest and
further north of the models while the EC is a bit slower and
further SW with the sfc low. Either way this promises to bring a
widespread bout of severe weather to the region and potentially to
the CWA Saturday evening into Saturday night. Worst case scenario
also keeps the eastern half of the area in the warm sector for
Sunday with another round of severe storms possible albeit
confidence in timing of the entire system is low/medium at this point.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1250 PM CDT WED MAY 6 2015

Main area of showers have lifted north of TAF sites and another
area in east central KS at mid day will likely miss them to the
east. Still, popup shower is a possibility for this afternoon,
just not likely enough to include in TAF. MVFR ceilings to south
of I70 should become VFR before this afternoon. Chance of
thunderstorms re-enters the picture late this evening or overnight
but timing is a challenge.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GDP
LONG TERM...Omitt
AVIATION...GDP
Hazardous weather outlook, May 6, 3:35 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT WED MAY 6 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-072045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
335 PM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE FORECAST OVER NORTH CENTRAL
KANSAS LATE THIS AFTERNOON AND INTO THIS EVENING. SEVERE STORMS
WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE
MAINLY WEST OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH
FRIDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE AND ALL STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS AND FLOODING.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT WITH ALL MODES OF SEVERE WEATHER
POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON WITH A RISK
OF ADDITIONAL SEVERE STORMS OVER THE EASTERN PARTS OF KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THOSE AREAS WEST
OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE THROUGH THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 6, 5:16 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          3 W JAMESTOWN           39.60N 97.92W
05/06/2015                   CLOUD              KS   TRAINED SPOTTER

            SPOTTER REPORTED A LARGE WEDGE SHAPE TORNADO ON THE
            GROUND AND ESTIMATES IT TO BE ABOUT 1/2 MILE WIDE.

&&

BDRAKE
Local storm report, May 6, 5:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          6 N COURTLAND           39.87N 97.89W
05/06/2015                   REPUBLIC           KS   PUBLIC

            REPORTED ON GROUND BY PUBLIC AT 515PM.

&&

KC
Local storm report, May 6, 5:34 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TORNADO          3 SE COURTLAND          39.76N 97.85W
05/06/2015                   REPUBLIC           KS   TRAINED SPOTTER

            SPOTTER CONFIRMED ROTATION WITH THE SAME STORM THAT
            PREVIOUSLY HAD A TORNADO. HE COULD SEE AT LEAST A FUNNEL
            WITHIN 1 MILE OF HIS LOCATION BUT COULD NOT CONFIRM IT
            WAS ON THE GROUND. HE COULD NOT TALK ANY LONGER AS HE
            NEEDED TO TAKE SHELTER.

&&

BDRAKE
Local storm report, May 6, 5:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          5 ESE REPUBLIC          39.90N 97.73W
05/06/2015                   REPUBLIC           KS   PUBLIC

            SPOTTERS CONFIRMED LARGE TORNADO

&&

KC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:32 PM CDTSpecial Weather StatementTOPBrown, Nemaha43 min
May 6, 5:04 PM CDTTornado WarningTOPRepublic26 min
May 6, 5:10 PM CDTTornado WarningTOPCloud, Republic20 min
May 6, 5:26 PM CDTTornado WarningTOPRepublic34 min
May 6, 5:37 PM CDTTornado Warning Tornado observedConsiderable damage threatTOPRepublic38 min
May 6, 6:38 PM CDTSevere Thunderstorm WarningTOPCloud, Republic37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.